Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Tinnitus Control. As mentioned above, Tinnitus Control has the best success ratio, at suppressing the symptoms of tinnitus, than any other OTC medication. This is achieved through their proprietary blend of the following active ingredients: arnica, chininum sulphuricum, ferrum metallicum, kali phosphoricum, natrum sulphuricum, pulsatilla, silicea, thiosinaminum, garlic and gingko biloba.
Tinnitus is commonly thought of as a symptom of adulthood, and is often overlooked in children. Children with hearing loss have a high incidence of tinnitus, even though they do not express the condition or its effect on their lives. Children do not generally report tinnitus spontaneously and their complaints may not be taken seriously. Among those children who do complain of tinnitus, there is an increased likelihood of associated otological or neurological pathology such as migraine, juvenile Meniere’s disease or chronic suppurative otitis media. Its reported prevalence varies from 12% to 36% in children with normal hearing thresholds and up to 66% in children with a hearing loss and approximately 3–10% of children have been reported to be troubled by tinnitus.
Pulsatile tinnitus is generally caused by abnormalities or disorders affecting the blood vessels (vascular disorders), especially the blood vessels near or around the ears. Such abnormalities or disorders can cause a change in the blood flow through the affected blood vessels. The blood vessels could be weakened from damage caused by hardening of the arteries (atherosclerosis). For example, abnormalities affecting the carotid artery, the main artery serving the brain, can be associated with pulsatile tinnitus. A rare cause of pulsatile tinnitus is a disorder known as fibromuscular dysplasia (FMD), a condition characterized by abnormal development of the arterial wall. When the carotid artery is affected by FMD, pulsatile tinnitus can develop.
Traumatic brain injury, caused by concussive shock, can damage the brain’s auditory processing areas and generate tinnitus symptoms. TBI is one of the major catalysts for tinnitus in military and veteran populations. Nearly 60% of all tinnitus cases diagnosed by the U.S. Veterans Administration are attributable to mild-to-severe traumatic brain injuries.
Diseases, illnesses and injuries. There are several medical conditions that can cause tinnitus. These include Meniere’s disease, temporomandibular joint disorders (TMJ), head or neck injuries, brain tumors, etc. Most people don’t know if they have Meniere’s disease until properly diagnosed. This RARE disease brings on dizziness, tinnitus and ear pressure that can last for a short period of time and then disappears. TMJ causes pain in your jaw muscles. With TMJ, you’ll often hear a clicking noise when chewing. TMJ has shown to influence your chances of developing tinnitus, so be sure to treat the condition in order to reduce your chances of getting tinnitus. Head and neck injuries have also been shown to cause tinnitus, so always wear your helmet when you’re out biking and drive safely when you’re in your car.Believe it or not, but tinnitus can be caused by something as simple as an ear infection. Don’t take ear infections lightly they can be devastating at any age. Brain tumors, while equally as rare as Meniere’s disease, can also generate tinnitus symptoms. While you can alleviate your tinnitus immediately with an over the counter tinnitus treatment, you should also seek the help of a tinnitus specialist in your area to determine what the underlying cause of your tinnitus is.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Michael Chrostowski, PhD is the founder of Sound Options Tinnitus Treatments Inc. His dedication to improving the lives of tinnitus sufferers drives his vision of providing effective, affordable and accessible treatments for the many tinnitus sufferers he has met throughout his research career. With over 8 years of research in the field of tinnitus and collaborations with leaders in the field, Dr. Chrostowski was able to make use of cutting-edge research to develop software that can customize an effective and personal treatment for tinnitus. Dr. Chrostowski received a BASc in electrical and computer engineering at the University of Toronto and a PhD in neuroscience at McMaster University.
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.